Los Alamos National Laboratory
Phone| Search
T-5 HomeResearchPublications › li-2004-numerical
› Contact › People › Research
› Projects › Highlights › Publications
› Jobs › Visitor Info

Cite Details

Y. A. Li, J. M. Hyman and W. Y. Choi, "A numerical study of the exact evolution equations for surface waves in water of finite depth", Studies in Applied Mathematics, vol. 113, no. 3, pp. 303--324, 2004


We describe a pseudo-spectral numerical method to solve the systems of one-dimensional evolution equations for free surface waves in a homogeneous layer of an ideal fluid. We use the method to solve a system of one-dimensional integro-differential equations, first proposed by Ovsjannikov and later derived by Dyachenko, Zakharov, and Kuznetsov, to simulate the exact evolution of nonlinear free surface waves governed by the two-dimensional Euler equations. These equations are written in the transformed plane where the free surface is mapped onto a flat surface and do not require the common assumption that the waves have small amplitude used in deriving the weakly nonlinear Korteweg-de Vries and Boussinesq long-wave equations. We compare the solution of the exact reduced equations with these weakly nonlinear long-wave models and with the nonlinear long-wave equations of Su and Gardner that do not assume the waves have small amplitude. The Su and Gardner solutions are in remarkably close agreement with the exact Euler solutions for large amplitude solitary wave interactions while the interactions of low-amplitude solitary waves of all four models agree. The simulations demonstrate that our method is an efficient and accurate approach to integrate all of these equations and conserves the mass, momentum, and energy of the Euler equations over very long simulations.

BibTeX Entry

author = {Y. A. Li and J. M. Hyman and W. Y. Choi},
title = {A numerical study of the exact evolution equations for surface waves in water of finite depth},
year = {2004},
urlpdf = {http://math.lanl.gov/~mac/papers/numerics/LHC04.pdf},
journal = {Studies in Applied Mathematics},
volume = {113},
number = {3},
pages = {303--324}